Skip to content


    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place:

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page:

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at

    Includes Expert Content
    Round white spot on lower cheek
    Diomira posted:
    I have suddently developed a perfectly round spot of skin on my lower cheek that's lighter than the rest of skin on my face. It isn't really "white" just lighter than the surrounding skin. I can cover it with make-up but wonder if there was some underlying cause for this small patch to have become lighter. I have a 19 year old daughter and she has often had problems with tanning where she'll have lighter spots on her chest and back. This goes away when she is not in the sun much i.e. in the winter. Could it be fungal? I don't think it's Vitiglio. Know of any way to get rid of it? Suggestions welcome.
    Mohiba K Tareen, MD responded:
    It is rare, but possible to develop fungal infections on the face. Most commonly light white spots can be attributed to a condition called post inflammatory hypopigmentation (discoloration that may occur after a mild skin rash or inflammation) or a disorder called pityriasis alba. There are numerous other causes of white spots including vitiligo, sarcoidosis, leprosy, etc but are quite rare.

    If it continues to grow please consult your dermatologist.

    For now, just use a good emollient cream such as Cerave pm, Cetaphil restoraderm or Vanicream to hydrate and protect the skin.

    I hope that helps
    jquiles1979 replied to Mohiba K Tareen, MD's response:
    I am in a similar situation with lighter patches of skin on my forehead & cheeks. My dermatologist prescribed desonide cream & I did that for about 3 weeks with no response. She doesn't think it is vitiligo either. She thinks it is mild eczema or post inflammatory hypopigmentation.I don;t think it is eczema because it does not itch at all! It is beginning to stress me out because I also have mild melasma for about a year & have been using sunscreen containing zinc oxide & titanium dioxide every day! I wonder if I am allergic to that? Could it be from my supplements?? I take MSM, grape seed, fish oil, coQ10,multi vitamins & super complex B vitamins. Ironic being these are supposed to make skin better. I am a 33yr old female on a vegetarian diet & active. Any ideas? Should I stay with the desonide cream or try the cetaphil pm? I am fair skinned so the patches aren't that noticeable but I see them! They seem to be getting bigger. I appreciate any ideas/advice.
    Mohiba K Tareen, MD replied to jquiles1979's response:
    Hi Jodie,

    Typically with pityriasis alba (that mild form of eczema that your derm diagnosed you with), there is minimal itching or irritation prior to the white spots appearing. Similarly, with post inflammatory hypopigmentation, often the prior inflammation is not noticed by the patient.

    Unfortunately, to see a response it does take 4 to 6 weeks - this is the normal cycle of the skin.

    Call your derm and see how long she wants you to use the desonide.

    In the meantime, take a good photo and compare it in a few weeks and keep us updated.

    I hope that helps
    jyotinitinkarnik replied to Mohiba K Tareen, MD's response:
    dont think sarcoidosis means white patches. i was so discouraged when i read the big word, as i was looking out for a remedy my 20 yr old son needed for the white round scaly patch on his lower jaw. i checked on the net and found sarcoidosis is not at all like his patch

    Featuring Experts

    Mohiba K Tareen, MD is a board certified dermatologist who has an innovative practice in Roseville, Minnesota. Tareen Dermatology ( www.TareenDermato...More

    Helpful Tips

    Don't shave your legs before a pedicure!Expert
    Shaving the legs before going for a pedicure has been linked to an increase risk of infection from pedicure footbaths. This is because the ... More
    Was this Helpful?
    10 of 13 found this helpful

    Expert Blog

    Secrets of a Beverly Hills Cosmetic Surgeon - Robert Kotler, MD ,FACS

    Dr. Robert Kotler gets beneath the surface to discuss selecting a cosmetic surgeon, computer imaging, celebrity makeovers and more...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.